Q. A dear friend was put on Reglan for acid stomach and left on the drug for 9 years. The therapy is only supposed to last a few weeks.
She now has tardive dyskinesia. Her tongue is enlarged and she can no longer speak properly. The side effects did not go away when the drug was stopped. Is there anything that can help her? Please warn your readers about Reglan.

A. Reglan (metoclopramide) was first approved for use in the U.S. in 1980. It is prescribed for digestive tract problems such as reflux, delayed stomach emptying and nausea.
Although doctors were warned early on that this drug could cause a neurological disorder, it took the FDA almost 30 years to issue a black box warning about this complication.
On February 26, 2009, the agency cautioned about metoclopramide: “Tardive dyskinesia is characterized by involuntary, repetitive movements of the extremities, or lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers. These symptoms are rarely reversible and there is no known treatment. However, in some patients, symptoms may lessen or resolve after metoclopramide treatment is stopped.”

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. dennist
    Reply

    I was on metaclopramide for nine years. I was also depressed for that whole time. Looking back, I was diagnosed as depressed by my sleep doctor 3 months after starting the drug. Nobody made the connection. I stopped taking it when I read about the possibility of permanent tardive dyskinesia, which I did not have. Lo and behold, three months later I was able to stop antidepressants.

  2. Laura s
    Reply

    I have been on a very low dose of reglan for 6+ years. Got off in dec. noticed increases acid reflux, chest pain, anxiety and exhaustion. can this be related to getting off drug?

  3. RO
    Reply

    I was just told that the problem I have been having is Tardive Dyskinesia. My tongue does what it wants in my mouth making it sore and also pushing against my teeth. I also smack my lips and make faces. I was on Metochopromide for 9 years dating back to 2001 for GERD. I took myself off of it in April of 2010 because my husband noticed me making faces. He would tell me about it and I didn’t realize I was doing it.
    I mentioned to the Dr. about taking myself off of it because I read something about the drug. He did not say anything about it at the time. A few months later I noticed the tongue movement and I was looking up sore tongue, and reasons why, but then I went to the Dentist and asked about my tongue. The Dental Tech mentioned TD. So I looked that up and I was blown away everything I was experiencing was that. So I went back to the Dr. and this time I stressed what was going on.
    He sent me to a Neurologist, and she told me it was TD. Now I’m waiting to hear from her about seeing a Movement Specialist. I want help with this it is upsetting my life. I’m embarrassed and want it to stop. Is there anything out there to help ME????

  4. Samantha
    Reply

    Sometimes drugs are pushed too much. Know your body and reactions. I have Gerd. I also have allergies which account for most of my reactions. I try natural ways when all possible. I am over 60 and do not take any medications at all. I hope to keep it this way. I do watch what I eat, take vitamins, never smoked, drink wine occasionally. Leading a healthy lifestyle has helped for years.
    I still react with acid reflux if I eat too much, lie down too soon. So far though, thank God, I am OK. I hope everyone here finds their way to health. Our bodies were not meant to be on drugs for years. Short periods are fine. Be proactive in your health with your doctor.
    Best of health to all.
    Samatha
    PS I failed to mention, I get taken for someone in my forties. Vitamins do help.

  5. me
    Reply

    Terry, Joe,
    Do you know why Reglan can causes TD? Also, I’ve heard that the risk is greater in older women? Any idea why? Also, are there are drugs similar to Reglan that do not have the risk of this terrible side effect?
    Thanks, ME

  6. crp
    Reply

    I have been told a dill pickle a day will keep heart burn away. I have had reasonably good results, maybe. Is there anything to this?
    Chuck

  7. Gloria H.
    Reply

    I am one of those people who gets dyskinesia with one dose of Reglan or Atarax. Both make my damaged brain react terribly with at least one day if not longer with Dyskinesia as an adverse reaction. I had dyskinesia and dystonia before I first discovered this link to both drugs but didn’t know about tardive dyskinesia. It affects my entire body by making me have involuntary muscle movement of my face, tongue, lips, hands, feet, arms and legs. It makes me feel totally out of control. I now have it listed as an allergy just to prevent doctor from prescribing it without me knowing about it. I am frequently hospitalized due to multiple neurological problems.

  8. RH
    Reply

    Is Zegerid a PPI?
    PEOPLE’S PHARMACY RESPONSE: YES, ZEGERID INCLUDES BOTH OMEPRAZOLE, AKA PRILOSEC, AND SODIUM BICARBONATE, AKA BAKING SODA.

  9. JC
    Reply

    I can vouch for the papaya. I used to take Tums or Tagamet almost daily. Several years ago, a friend who worked at a natural food store recommended them. Now any time I have heartburn or indigestion, I just eat a few papaya tablets and they almost always solve the problem. Also, I don’t have daily symptoms anymore which makes me wonder if the other medications helped to perpetuate my GI problems.

  10. ML
    Reply

    Does Achiphex have the same side effects? I have been taking it for years for GERD and it it the only thing that works. Does any one know????
    PEOPLE’S PHARMACY RESPONSE: NO, ACIPHEX IS A PROTON PUMP INHIBITOR. THEY HAVE NOT BEEN LINKED TO THIS TYPE OF SIDE EFFECT.

  11. HLR
    Reply

    A friend of mine has had trouble with chronic reflux and her GI doctor told her that her endoscopic exam is normal and advised her to take OTC Prilosec or Protonix but after several wks there was not significant improvement. A herbalist told her at the Health Food store to try Tropical Papaya chewable wafers and after two weeks her symptoms had improved and subsided after a month. She has decided to continue on this product for a longer period of time before stopping it.

  12. SS
    Reply

    This is one great reason that I keep an eye on this site!! Thanks for the heads up. I have been Rxed Protonix for almost 3 yrs for LPR (like GERD only involves the larynx too) and am trying to get off it. Have started the ACV/honey 2-3x day: seems to help. I don’t want to take an Rx like this forever and the $$$ is expensive! My dr. keeps pushing using the drugs and scaring me with tales about Barrets Esophagus–and worse, cancer. And now my insurance has “labeled” me b/c of the dx./drug.
    Are any other drugs “suspect” in the ppi category?
    I am not sure that it is not excess acid But in fact NOT ENOUGH acid.
    Thoughts?
    PEOPLE’S PHARMACY RESPONSE: PLEASE NOTE THAT REGLAN (METOCLOPRAMIDE) IS NOT A PPI. THERE IS NO EVIDENCE THAT THE PPIS ARE ASSOCIATED WITH TARDIVE DYSKINESIA.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.